Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Des Moines, IA

May 9, 2001Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 9, 2001, 10:20 PM CDT for Grundy County, Tama County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2001, 10:20 PM CDT (03:20 UTC)
Expired
May 9, 2001, 10:50 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Grundy County, IA, Tama County, IA

What was reported inside it

TimeReportWhereRemark
May 9, 10:29 PM CDTHail 1Conrad, IA
May 9, 10:55 PM CDTHail 1.75Gladbrook, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100321
SVRDSM
IAC075-171-100350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1020 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA
  NORTHWESTERN TAMA COUNTY IN CENTRAL IOWA

* UNTIL 1050 PM CDT

* AT 1018 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONRAD...OR ABOUT 33 MILES SOUTHWEST OF
  WATERLOO...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF GRUNDY CENTER AROUND 1030 PM
  NEAR REINBECK AROUND 1040 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM THURSDAY
MORNING FOR SOUTHWESTERN IOWA.

LAT...<LON 4237 9295 4219 9292 4216 9255 4239 9254

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:40 PM CDT, 40 minutes earlier.

Area forecast discussion, May 9, 9:40 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT WED MAY 9 2001

SENT A ZONE UPDATE TO REFLECT THE NEW WW218.  REST OF THE ZONE
PACKAGE LOOKED ON TRACK SO NO CHANGES WERE MADE OTHER THAN TO REMOVE
THUNDERSTORM WORDING FROM THE NW AND FAR NRN ZONES AND TO HEADLINE
THE NEW WATCH.

.DSM...NONE

FAB

In the hours before

Local storm report, May 9, 7:46 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    LAURENS                   IA   1 INCH HAIL
05/09/01   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0735 PM    2 NE LAURENS              IA   1 INCH HAIL
05/09/01   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 9, 8:24 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    5 SW CURLEW               IA   1 INCH HAIL
05/09/01   PALOALTO                       REPORTED BY MEDIA.

0757 PM    HAVELOCK                  IA   1 INCH HAIL
05/09/01   POCAHONTAS                     REPORTED BY STORM
        D                                  SPOTTER.

0800 PM    HAVELOCK                  IA   1.75 INCH HAIL
05/09/01   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 9, 10:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    AUDUBON                   IA   .88 INCH HAIL
05/09/01   AUDUBON                        REPORTED BY STORM
                                          SPOTTER.

0850 PM    LEHIGH                    IA   70 MPH TSTM GUST
05/09/01   WEBSTER                        REPORTED BY MEDIA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:06 PM CDTSevere Thunderstorm WarningDMXSac29 min
May 9, 7:31 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas39 min
May 9, 8:12 PM CDTSevere Thunderstorm WarningDMXPocahontas18 min
May 9, 8:32 PM CDTSevere Thunderstorm WarningDMXAudubon38 min
May 9, 8:57 PM CDTSevere Thunderstorm WarningDMXGuthrie28 min
May 9, 9:14 PM CDTSevere Thunderstorm WarningDMXHamilton31 min
May 9, 10:41 PM CDTSevere Thunderstorm WarningDMXCass29 min
May 9, 10:51 PM CDTSevere Thunderstorm WarningDMXTama29 min
May 10, 12:20 AM CDTSevere Thunderstorm WarningDMXCass30 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningDMXHardin46 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningDMXButler32 min
May 10, 4:05 PM CDTTornado WarningDMXHardin30 min
May 10, 4:06 PM CDTSevere Thunderstorm WarningDMXGreene29 min
May 10, 4:33 PM CDTSevere Thunderstorm WarningDMXBoone47 min
May 10, 4:34 PM CDTSevere Thunderstorm WarningDMXGrundy41 min
May 10, 4:35 PM CDTSevere Thunderstorm WarningDMXGreene30 min
May 10, 4:37 PM CDTTornado WarningDMXGreene28 min
May 10, 4:56 PM CDTTornado WarningDMXBoone29 min
May 10, 5:01 PM CDTTornado WarningDMXMarshall19 min
May 10, 5:03 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie42 min
May 10, 5:05 PM CDTSevere Thunderstorm WarningDMXGreene40 min
May 10, 5:07 PM CDTTornado WarningDMXGrundy13 min
May 10, 5:12 PM CDTSevere Thunderstorm WarningDMXButler28 min
May 10, 5:15 PM CDTTornado WarningDMXGreene, Guthrie40 min
May 10, 5:19 PM CDTTornado WarningDMXTama31 min
May 10, 5:25 PM CDTTornado WarningDMXBoone, Story45 min
May 10, 5:39 PM CDTSevere Thunderstorm WarningDMXBlack Hawk46 min
May 10, 5:39 PM CDTTornado WarningDMXTama31 min
May 10, 5:50 PM CDTSevere Thunderstorm WarningDMXStory30 min
May 10, 5:54 PM CDTTornado WarningDMXGuthrie41 min
May 10, 6:05 PM CDTTornado WarningDMXMarshall40 min
May 10, 6:11 PM CDTSevere Thunderstorm WarningDMXJasper39 min
May 10, 6:24 PM CDTTornado WarningDMXJasper31 min
May 10, 6:27 PM CDTTornado WarningDMXDallas43 min
May 10, 6:38 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 10, 6:43 PM CDTSevere Thunderstorm WarningDMXJasper42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.